Pennsylvania, 2017Damaging Winds in Pennsylvania, March 1, 2017
March 1, 2017 · NWS CLE · 2 events in 2 counties and zones
An area of low pressure was over northern Indiana during the late evening hours of February 28th. This low passed to north of Lake Erie during the early morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure was over northern Indiana during the late evening hours of February 28th. This low passed to north of Lake Erie during the early morning hours of March 1st. Showers and thunderstorms developed along a warm front stretching east from this low just after midnight on the 1st. Other storms developed later in the night as a trailing cold front moved into the area. Several reports of damaging winds and downed trees were received. Other scattered thunderstorms developed during the afternoon hours. At least one of the thunderstorms became severe and downed some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 1, 5:54 AM EST, 21 minutes earlier.
Area forecast discussion, Mar 1, 5:54 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
554 AM EST Wed Mar 1 2017
.SYNOPSIS...
Low pressure over will move northeast across the central Great
Lakes early today dragging a cold front across the area. This
will be followed by a reinforcing cold front tonight. A weak
clipper low will drop southeast across the area Thursday night
then high pressure will push east across the region Friday night
and Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Updated to drop watch west.
Original...
Cold front moves through from west to east today beginning late
this morning. Front should be east of the area by mid/late
afternoon. Expecting southwest winds to increase to 20 to 30 mph
with gusts over 40 mph behind the front. Will issue a wind
advisory beginning in the western two thirds of the area at 10am
and take it into the evening hours. For the eastern third will
begin at 4pm and go through 4am.
As for weather...radar shows showers and thunderstorms west
central and southwest Ohio moving ENE and should clip our
southern/SERN counties. Of more concern is a squall line west of
the area moving east. Expect this to move into TOL/FDY areas 315
to 330 am and reach KCLE around 6am. If current timing holds and
line is still intact it should move east of the area between 7
and 8am. For the remainder of the morning still expect showers
across the east half during the morning with decreasing chances
west as drier air moves in post front. Will have mainly chance
pops for rain there after mid morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight strong cold advection occur across the area behind the
front. At the same time wrap around moisture will fill back in
across the region so will have rain showers changing to snow
showers. By 06z 850mb temps over the lake drop to -12 to -14c
which will be enough for lake effect snow showers. It should be
a quick shot however as Bufkit shows an inversion clamping down
by thursday morning followed quickly by significant drying above
the inversion. Thursday evening/night a clipper will move
through the Ohio Valley with another shot of snow to the entire
area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Unchanged from previous issuance...
Not many changes to the long term today. High pressure will
slide across the area on Saturday so the area should be dry. A
weak disturbance will pass to the northeast on Sunday and could
bring some very light precip to the east end of the area. A warm
front from low pressure over the Plains will lift across the
area for the end of the weekend bringing precip chances back to
the area Sunday night and especially Monday. Highs will be
seasonable on Saturday but much above normal weather is again
expected for both Sunday and Monday.
&&
.AVIATION /06Z Wednesday THROUGH Sunday/...
MVFR ceilings will continue tonight with local IFR ceilings.
Showers and thunderstorms will increase and expand in coverage
from the west through the early morning hours. Some storms will
be severe. Damaging winds will be the greatest threat although
large hail and an isolated tornado are possible. Additional
showers and possible thunderstorms will be develop on Wednesday
especially until the cold front moves across the area in the
afternoon. The greatest threat of severe weather may be with the
early morning activity but strong gusty winds of 40 knots or
more are possible with the cold frontal passage Wednesday
afternoon. Ceilings should improve to VFR on Wednesday but local
MVFR and IFR visibilities are likely in the heavier showers.
OUTLOOK...Non-VFR Wednesday night into Friday.
&&
.MARINE...
Line of storms beginning to move east across Lake Erie early this
morning ahead of a cold front. Winds will increase quickly as the
front moves east across the lake later this morning through the
afternoon hours. Gales are expected for a period later this
afternoon through tonight across the lake, and will continue with
the previously issued Gale Warning as is. Winds will come down
quickly early tomorrow morning. West to northwest flow will continue
into the start of the weekend. A ridge will cross the lake on
Saturday returning the flow to a southerly direction which will then
continue through the end of the period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 4 AM EST Thursday for OHZ011>014-021>023-
032-033-089.
Wind Advisory until 10 PM EST this evening for OHZ003-006>010-
017>020-027>031-036>038-047.
PA...Wind Advisory until 4 AM EST Thursday for PAZ001>003.
MARINE...Gale Warning from 4 PM this afternoon to 4 AM EST Thursday for
LEZ061-146>149-166>169.
Gale Warning from 1 PM this afternoon to 10 PM EST this
evening for LEZ142>145-162>165.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...GreenawaltHazardous weather outlook, Mar 1, 6:03 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
603 AM EST Wed Mar 1 2017
OHZ003-006>010-017>019-027-028-036-021115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-Marion-
603 AM EST Wed Mar 1 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
OHZ020-029>031-037-038-047-021115-
Medina-Richland-Ashland-Wayne-Morrow-Holmes-Knox-
603 AM EST Wed Mar 1 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 8 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
OHZ011>014-021>023-032-033-089-021115-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-
Mahoning-Ashtabula Lakeshore-
603 AM EST Wed Mar 1 2017
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 8 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
PAZ001>003-021115-
Northern Erie-Southern Erie-Crawford-
603 AM EST Wed Mar 1 2017
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ142>145-162>165-021115-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
603 AM EST Wed Mar 1 2017
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ147-148-167-168-021115-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
603 AM EST Wed Mar 1 2017
...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 8 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-146-149-166-169-021115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
603 AM EST Wed Mar 1 2017
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Mar 1, 2:00 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
200 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND GST CLEVELAND HOPKINS AIRPO 41.41N 81.85W
03/01/2017 M61 MPH CUYAHOGA OH ASOS
&&
BMLocal storm report, Mar 1, 2:55 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG BLOOMVILLE 41.05N 83.01W
03/01/2017 SENECA OH FIRE DEPT/RESCUE
SEVERAL TREES DOWN.
0225 AM TSTM WND DMG CHESTERLAND 41.52N 81.34W
03/01/2017 GEAUGA OH FIRE DEPT/RESCUE
SEVERAL TREES DOWN.
0234 AM TSTM WND DMG HARTSGROVE 41.60N 80.95W
03/01/2017 ASHTABULA OH FIRE DEPT/RESCUE
TREE DOWN.
&&
MITCHELLLocal storm report, Mar 1, 4:06 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
406 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM TSTM WND GST 2 NW MAUMEE 41.59N 83.67W
03/01/2017 M64 MPH LUCAS OH PUBLIC
&&
GREENAWALTLocal storm report, Mar 1, 4:09 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
409 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM TSTM WND GST FINDLAY AIRPORT 41.01N 83.48W
03/01/2017 M58 MPH HANCOCK OH ASOS
&&
GREENAWALTLocal storm report, Mar 1, 4:49 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
449 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 4 S FREMONT 41.29N 83.11W
03/01/2017 SANDUSKY OH LAW ENFORCEMENT
MULTIPLE TREES DOWN SOUTHERN PORTION OF THE COUNTY.
&&
KINGLocal storm report, Mar 1, 4:49 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
449 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 4 S TIFFIN 41.02N 83.17W
03/01/2017 SENECA OH LAW ENFORCEMENT
MULTIPLE TREES DOWN SOUTHERN PORTION OF THE COUNTY.
&&
KING
CORRECTED LOCATIONThunderstorm Wind, Crawford
- When
- March 1, 6:15 AM EST to 7:00 AM EST
- Where
- Crawford County, Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -80.150
A line of thunderstorms moved across Crawford County downing at least two dozen trees across the county. Some of the worst damage occurred between Meadville and Saegertown where several roads were blocked by fallen trees. Scattered power outages were reported.
Thunderstorm Wind, Erie
- When
- March 1, 5:01 PM EST to 5:12 PM EST
- Where
- Erie County, Cranesville to Erie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -80.350
Showers and thunderstorms downed a few trees across northern Erie County. A fallen tree blocked an intersection in Erie. Some power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683863, 683869.